Alert archive / Hawaii / High Surf Advisories in 2014

High Surf Advisory 13, NWS Honolulu, HI

February 13, 2014Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Feb 13, 2014, 3:46 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Feb 14, 2014, 3:31 AM HST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2014, 3:46 PM HST (01:46 UTC)
In effect from
Feb 14, 2014, 3:31 AM HST
Expired
Feb 14, 2014, 3:47 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2014-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2014-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WHHW40 PHFO 140146
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
346 PM HST THU FEB 13 2014

...HIGH SURF ADVISORY FOR NORTH FACING SHORES BEGINNING EARLY
FRIDAY MORNING...

.A NORTH-NORTHWEST SWELL WILL BUILD TONIGHT...PRODUCING ADVISORY
LEVEL SURF FOR NORTH FACING SHORES BY MORNING.

HIZ001>003-007>009-012-013-017-019-020-025-141500-
/O.NEW.PHFO.SU.Y.0013.140214T1600Z-140215T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
346 PM HST THU FEB 13 2014

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 AM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM FRIDAY TO 6 AM HST
SATURDAY. 

* SURF...ALONG NORTH FACING SHORES...RISING TO 14 TO 18 FEET.

* TIMING...REACHING ADVISORY LEVELS EARLY FRIDAY MORNING AND
  CONTINUING THROUGH FRIDAY NIGHT. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

WROE
2 follow-up statements
041 
WHHW40 PHFO 141331
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST FRI FEB 14 2014

...HIGH SURF ADVISORY FOR NORTH FACING SHORES...

.A NORTH-NORTHWEST SWELL WILL PRODUCE ADVISORY-LEVEL SURF FOR
NORTH-FACING SHORES STARTING THIS MORNING.

HIZ001>003-007>009-012-013-017-019-020-025-150245-
/O.EXT.PHFO.SU.Y.0013.140214T1331Z-140215T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
331 AM HST FRI FEB 14 2014

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...ALONG NORTH FACING SHORES...RISING TO 14 TO 18 FEET.

* TIMING...THROUGH FRIDAY NIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS...MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND BE CAREFUL.

&&

$$
002 
WHHW40 PHFO 150147
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
347 PM HST FRI FEB 14 2014

HIZ001>003-007>009-012-013-017-019-020-025-150300-
/O.CAN.PHFO.SU.Y.0013.000000T0000Z-140215T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
347 PM HST FRI FEB 14 2014

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

HOWEVER...SURF WILL REMAIN ELEVATED AND BEACHGOERS SHOULD CONTINUE
TO EXERCISE CAUTION. 

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 13, 10:00 AM HST, 5 hours 46 minutes earlier.

Area forecast discussion, Feb 13, 10:00 AM HST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU FEB 13 2014

.SYNOPSIS...
CLOUDS AND SHOWERS ALONG A SLOW-MOVING FRONT WILL REMAIN FOCUSED
OVER KAUAI TODAY THEN SPREAD DOWN TO OAHU BY EVENING. THE REST OF
THE STATE WILL BE SOMEWHAT DRY WITH SPOTTY AFTERNOON CLOUDS AND
SHOWERS. GUSTY NORTHEAST WINDS OVER KAUAI WILL SLOWLY SPREAD DOWN
THE ISLAND CHAIN AND SHIFT OUT OF THE EAST AS THE FRONT FALLS APART.
LINGERING MOISTURE FROM THE FRONT WILL FUEL ENHANCED TRADE WIND
SHOWERS...MAINLY ACROSS THE WESTERN HALF OF THE STATE INTO SATURDAY.
A KONA LOW WILL FORM SEVERAL HUNDRED MILES WEST OF THE ISLANDS
DURING THE WEEKEND...BRINGING SOUTHERLY WINDS AND THE POTENTIAL FOR
HEAVY SHOWERS ON SUNDAY THROUGH TUESDAY ACROSS AT LEAST THE WESTERN
HALF OF THE STATE.

&&

.DISCUSSION...
KAUAI WILL REMAIN THE FOCUS FOR CLOUDS AND SHOWERS TODAY AS A
SLOW-MOVING FRONT CREEPS SOUTHEASTWARD. THE FRONT STRETCHES FROM
SOUTHWEST OF THE GARDEN ISLE ACROSS THE EAST PAC TO THE NORCAL / OR
COAST AND IS BEING SUPPORTED BY A LARGE UPPER LEVEL TROUGH ANCHORED
OVER THE GULF OF ALASKA AND EXTENDING TO ABOUT 700 MILES NORTHWEST
OF KAUAI. A SHORTWAVE ALOFT MOVING ALONG THE UPPER TROUGH/S FLANK
PASSED OVER THE STATE OVERNIGHT...TRIGGERING SOME ORGANIZED
CONVECTION AROUND KAUAI. THE SHORTWAVE IS LIFTING TO THE
NORTHEAST...AND ISOLATED THUNDERSTORMS NEAR KAUAI ARE WEAKENING.
THUS...WE WILL LET THE THUNDERSTORMS DROP OUT OF THE FORECAST AT
NOON...BUT WE WILL HAVE TO KEEP AN EYE OUT FOR AN ISOLATED STRONG
SHOWER THIS AFTERNOON AS MOISTURE FROM THE FRONT REMAINS OVER
KAUAI. GUSTY NORTHERLY WINDS WILL BE INCREASING.

THE REST OF THE STATE WILL REMAIN UNDER A GENTLE EAST TO SOUTHEAST
FLOW AND SOMEWHAT DRY CONDITIONS AHEAD OF THE FRONT TODAY. EAST AND
SOUTHEAST FACING SLOPES OF THE BIG ISLAND ARE SEEING SOME SHOWERS
MOVING IN THIS MORNING...WHILE OAHU AND MAUI COUNTY ARE DRY. EXPECT
AFTERNOON SEA BREEZES TO PRODUCE EXTENSIVE CLOUD COVER AND SPOTTY
SHOWERS THIS AFTERNOON...WITH MOISTURE FROM THE FRONT POSSIBLY
REACHING OAHU BEFORE SUNSET.

MOISTURE FROM THE WEAKENING FRONT IS EXPECTED TO SPREAD TO OAHU BY
EVENING AS THE JET STREAM ALOFT INTENSIFIES OVER AND NORTH OF
THE ISLANDS. THIS COULD TRIGGER SOME HEAVIER SHOWERS...MAINLY ALONG
THE FRONTAL MOISTURE ACROSS THE WESTERN HALF OF THE STATE...AND WE
WILL TAKE A CLOSER LOOK AT THIS POTENTIAL. TRADE WINDS AND
INCREASING HIGH CLOUDS WILL SPREAD ACROSS THE ENTIRE ISLAND CHAIN...
WITH CONTINUED LIMITED RAINFALL EXPECTED ACROSS THE EASTERN END OF
THE STATE.

A BRIEF PERIOD OF MODERATE TO BREEZY TRADES IS IN STORE FOR FRIDAY
AND SATURDAY AS LOW LEVEL RIDGING STRENGTHENS SEVERAL HUNDRED MILES
NORTH OF THE ISLANDS. THE FRONT WILL BREAK DOWN...LEAVING MOISTURE
TO FUEL ENHANCED SHOWERS ACROSS THE WESTERN END OF THE STATE.
PERSISTENT WEAK UPPER LEVEL TROUGHING WILL MAINTAIN EXTENSIVE HIGH
CLOUD COVER...BUT MID LEVEL RIDGING SHOULD REMAIN STRONG ENOUGH TO
INHIBIT HEAVY SHOWER DEVELOPMENT.

UNSETTLED WEATHER WITH HEAVY SHOWERS IS BEGINNING TO LOOK
INCREASINGLY LIKELY SUNDAY THROUGH TUESDAY AS A KONA LOW
STRENGTHENS SEVERAL HUNDRED MILES WEST OF THE STATE. AT THIS
TIME...THE WESTERN HALF OF THE ISLAND CHAIN HAS THE GREATEST RISK
FOR HEAVY RAINFALL AND THUNDERSTORMS.

&&

.AVIATION...
AS TRADE WINDS BECOME BRIEFLY REESTABLISHED OVER THE ISLANDS TODAY...
WINDS AND CLOUDS WILL BE ON THE INCREASE ALL AREAS BEGINNING IN THE
NORTHWEST AND SPREADING EASTWARD. VFR CONDITIONS WILL PREVAIL MOST
AREAS BUT KAUAI IS UNDER THE INFLUENCE OF A DISSIPATING FRONTAL BAND
AND WILL BE SIGNIFICANTLY WETTER AND WINDIER THAN THE REST OF THE
ISLANDS. WE EXPECT TO CONTINUE AIRMET SIERRA FOR MOUNTAIN
OBSCURATION THROUGHOUT THE REMAINDER OF TODAY AND THROUGH TONIGHT.
ELSEWHERE MVFR CIGS IN SHOWERS WILL BE ISOLATED AND OCCUR MAINLY
ALONG WINDWARD SLOPES. GUSTY SURFACE WINDS TO 20 KT OR GREATER ARE
POSSIBLE ON KAUAI IN THE LATE AFTERNOON AND EARLY EVENING.

&&

.MARINE...
THE SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT FOR WATERS TO THE
SOUTH THROUGH WEST THROUGH AND NORTH OF KAUAI TO UNTIL 6 PM THIS
EVENING. WE DO NOT EXPECT THE ELEVATED TRADES TO SPREAD BEYOND THAT
POINT AND BEYOND 6 PM...ALTHOUGH THE NORTHEAST WINDS WILL COME CLOSE
TO SCA CRITERIA. WE WILL BE MONITORING THIS CLOSELY AND WILL EXPAND
AND EXTEND THE SCA AS NEEDED. A DEVELOPING KONA LOW WEST OF THE
ISLANDS ON SATURDAY COULD INDUCE ANOTHER SHOT OF STRONG EASTERLY
TRADE WINDS...FOLLOWED BY FRESH TO STRONG SOUTHERLIES ON SUNDAY AND
MONDAY.

A SERIES OF NORTH-NORTHWEST SWELLS WILL CONTINUE THROUGH THE WEEK.
THE CURRENT MODERATE SWELL IS ON THE DECLINE...WHILE A LARGER PULSE
SHOULD PRODUCE ADVISORY LEVEL SURF ALONG NORTH FACING SHORES OF MOST
ISLANDS ON FRIDAY AND FRIDAY NIGHT. ADDITIONAL PULSES DUE ON SUNDAY
AND EARLY NEXT WEEK WILL PRODUCE NORTH SHORE SURF IN THE DOUBLE
OVERHEAD RANGE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY THROUGH 6 PM HST TODAY FOR WATERS SOUTH THROUGH
WEST THROUGH NORTH OF KAUAI.

&&

PUBLIC AND MARINE...WROE
AVIATION...BEDAL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 5:42 PM HSTAreal Flood AdvisoryHFOHonolulu8 hr

Nearby

High Surf Advisories in Hawaii, 2014Every high surf advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.